Three Breast Cancer Drugs: FDA Warns of Rare but Serious Lung Inflammation
Posted 13 September 2019 | By
The US Food and Drug Administration (FDA) on Friday warned that breast cancer drugs, Ibrance (palbociclib) from Pfizer, Novartis' Kisqali (ribociclib) and Lilly's Verzenio (abemaciclib) may cause rare but severe inflammation of the lungs that could lead to death.
“We have approved new warnings about this risk to the prescribing information and Patient Package Insert for the entire class of these cyclin-dependent kinase 4/6 (CDK 4/6) inhibitor medicines. The overall benefit of CDK 4/6 inhibitors is still greater than the risks when used as prescribed,” FDA said.
The decision follows FDA reviews of CDK 4/6 inhibitors from completed and ongoing clinical trials undertaken by manufacturers and their postmarket safety databases (including Pfizer Safety Database, Novartis Argus Safety Database and Lilly Safety System Databases) that described specific types of inflammation of the lungs, called interstitial lung disease (ILD) and pneumonitis.
“Across clinical trials of the three CDK 4/6 inhibitors, 1 to 3 percent of patients had ILD/pneumonitis of any grade and less than 1 percent had fatal outcomes. Among patients who developed ILD/pneumonitis, including fatal cases, there were patients who had no risk factors for lung disease, but some patients had at least one risk factor,” FDA said.
As far as what healthcare professionals should do, FDA said: “Monitor patients regularly for pulmonary signs or symptoms indicative of ILD/pneumonitis. Symptoms may include hypoxia, cough, dyspnea, or interstitial infiltrates on radiologic exams in patients in whom infectious, neoplastic, or other causes have been excluded.
“In patients who have new or worsening respiratory symptoms or are suspected to have developed pneumonitis, interrupt CDK 4/6 inhibitor treatment immediately and evaluate the patient. Permanently discontinue the CDK 4/6 inhibitor in all patients with severe ILD or pneumonitis,” the agency added.
And for patients, FDA said: “Do not stop taking your medicine without first talking to your health care professional.”